Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Wichita, KS

May 2, 2018Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 2, 2018, 7:03 PM CDT for Chase County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 7:03 PM CDT (00:03 UTC)
Expired
May 2, 2018, 7:31 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KICT 030003
SVRICT
KSC017-030045-
/O.NEW.KICT.SV.W.0030.180503T0003Z-180503T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
703 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Chase County in east central Kansas...

* Until 745 PM CDT

* At 702 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Cottonwood Falls, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
  Hymer, Saffordville, Tallgrass Prairie and Tallgrass Prairie
  Preserve.

This includes Interstate 35 between Mile Markers 97 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3809 9636 3809 9665 3821 9673 3852 9672
      3852 9635
TIME...MOT...LOC 0002Z 227DEG 42KT 3823 9663 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

CARUSO
1 follow-up statement
306 
WWUS53 KICT 030031
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
731 PM CDT WED MAY 2 2018

KSC017-030040-
/O.CAN.KICT.SV.W.0030.000000T0000Z-180503T0045Z/
Chase KS-
731 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHASE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3809 9636 3809 9665 3821 9673 3852 9672
      3852 9635
TIME...MOT...LOC 0029Z 227DEG 42KT 3846 9632 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:30 PM CDT, 33 minutes earlier.

Area forecast discussion, May 2, 6:30 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
630 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 127 PM CDT Wed May 2 2018

Afternoon and evening storms are expected to be most numerous
through the evening hours or around 06Z with all facets of severe
weather possible before activity wanes or moves away from the area
after 06Z. Repeated heavy rain may cause some localized flooding
concerns, especially in areas that received heavy rainfall yesterday.

A mid/upper trough over the Southern Rockies is progged to lift
north and east toward the Central Rockies on Thursday. Meanwhile, a
dryline will remain draped across Central KS providing a focus for
deep moist convection after 18Z. The dryline is forecast to make a
more rapid eastward progress across the area on Thursday afternoon
with locations generally east of the Kansas Turnpike having the
highest probabilities for storms. Deep layer shear remains favorable
for the development of severe storms with all severe hazards
possible once again across much of southeast Kansas. The threat is
expected to move east of the area by 03-04Z.

Fri-Sat...Shortwave ridging will return to the Central Plains states
on Friday with light northerly winds, dry weather conditions and
seasonably mild temperatures in the mid and upper 70s. Low level
southerly flow will return to the area on Sat but dry weather
conditions and mild temperatures are expected with highs in the
lower 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 127 PM CDT Wed May 2 2018

A cold front is progged to move into the area on Sunday ushering
in more seasonable air through early next week. A shortwave trough
moving across the Northern Plains may bring a chance for deep
moist convection to the area Tue-Wed and maintained low pops
across much of the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed May 2 2018

Showers and thunderstorms will continue to plague the region this
evening. ICT will be the main terminal that will have the heavier
activity to start the TAF period but the chances for severe
weather are now dropping fast. By mid evening, the only terminal
that will have chances for thunderstorm activity will be CNU and
the risk there will not occur until closer to midnight tonight.
The only other issue is the potential for some LLWS activity
during the overnight. This will affect HUT, ICT and CNU until
sunrise tomorrow. Otherwise, VFR conditions are expected to
dominate.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  85  53  76 /  80  20   0   0
Hutchinson      63  85  51  75 /  80  10   0   0
Newton          64  86  52  75 /  80  20   0   0
ElDorado        65  83  53  75 /  80  30  10   0
Winfield-KWLD   67  83  54  76 /  60  30  10   0
Russell         59  81  47  77 /  30  10  10   0
Great Bend      60  82  48  76 /  40  10   0   0
Salina          61  84  51  77 /  70  20  10   0
McPherson       62  84  50  75 /  80  10  10   0
Coffeyville     69  81  58  75 /  50  70  30   0
Chanute         67  82  56  75 /  60  70  30   0
Iola            66  82  56  75 /  70  60  30   0
Parsons-KPPF    69  81  57  75 /  50  70  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ELM
Hazardous weather outlook, May 2, 6:44 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
644 PM CDT Wed May 2 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
644 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms chances are diminishing rapidly along with the
tornado chances. The main threat appears to be very heavy rain and
wind gusts of 70 mph with the strongest storms mainly along and
east of turnpike. An isolated tornado can't be ruled out with the
strongest storms. Localized flooding is likely with the stronger
storms, especially in flood prone areas.

Minor flooding is forecast on the Salt River near Barnard. Check
the latest flood statement for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of severe thunderstorms is expected on Thursday
afternoon for locations roughly east of Interstate 35. The main
threats will be winds of 60-70 mph, golfball hail and a couple of
tornadoes.

Minor flooding on the Salt River near Barnard is forecast to linger
through Thursday night. Check the latest flood statement for
details.

A few thunderstorms are possible as we move into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, especially
south of I-70 and northwest of the Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 2, 5:54 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
554 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 S GALVA               38.37N 97.54W
05/02/2018  M1.00 INCH       MCPHERSON          KS   PUBLIC

            MPING HAIL REPORT

&&

MWM
Special weather statement, May 2, 5:54 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
554 PM CDT WED MAY 2 2018

KSZ052-068-022345-
Harvey KS-Marion KS-
554 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 645 PM CDT

* At 553 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Peabody...moving north at 35
  mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Peabody and Walton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3809 9703 3809 9728 3834 9721 3833 9698
TIME...MOT...LOC 2253Z 194DEG 32KT 3818 9718

CARUSO
Special weather statement, May 2, 6:00 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
600 PM CDT WED MAY 2 2018

KSZ068>070-083-091>093-030000-
Butler KS-Harper KS-Cowley KS-Greenwood KS-Harvey KS-Sumner KS-
Sedgwick KS-
600 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northeastern Harper County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Harvey County in south central Kansas...
  Sumner County in south central Kansas...
  Sedgwick County in south central Kansas...

* Until 700 PM CDT

* At 558 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Elbing to near Anthony...and moving east at 40 mph.

pea to dime size hail...wind gusts up to 50 mph and torrential
downpours will be possible with this line of storms.

* Locations impacted include...
  Wichita, Derby, Newton, El Dorado, Andover, Haysville, Augusta,
  Wellington, Park City, Valley Center, Bel Aire, Mulvane, Goddard,
  Rose Hill, Maize, Clearwater, Douglass, Sedgwick, Belle Plaine and
  Towanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for south
central, central, southeastern and east central Kansas.

LAT...LON 3710 9802 3810 9731 3810 9715 3809 9715
      3809 9638 3714 9716
TIME...MOT...LOC 2259Z 256DEG 33KT 3803 9718 3720 9800

JAKUB
Special weather statement, May 2, 6:37 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
637 PM CDT WED MAY 2 2018

KSZ052-053-030000-
Marion KS-Chase KS-
637 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  West central Chase County in east central Kansas...

* Until 700 PM CDT

* At 635 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Florence...moving northeast at
  60 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Marion, Florence, Burns and Cedar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.

LAT...LON 3809 9689 3822 9705 3849 9692 3836 9663
TIME...MOT...LOC 2336Z 206DEG 51KT 3822 9692

CARUSO
Local storm report, May 2, 6:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT WED MAY 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 NE BURNS              38.10N 96.87W
05/02/2018  E0.88 INCH       MARION             KS   TRAINED SPOTTER

&&

KRC
Special weather statement, May 2, 6:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
658 PM CDT WED MAY 2 2018

KSZ069-070-094-030100-
Butler KS-Greenwood KS-Elk KS-
658 PM CDT WED MAY 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Greenwood County in southeastern Kansas...
  Northwestern Elk County in southeastern Kansas...

* Until 800 PM CDT

* At 655 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  east of Burns to near Douglass...and moving northeast at 35 mph.

Pea to dime size hail...wind gusts up to 50 mph and torrential
downpours will be possible with this line of storms.

* Locations impacted include...
  El Dorado, Augusta, Eureka, Douglass, Leon, Madison, Hamilton,
  Latham, Rosalia, Cassoday, Climax, Eureka City Lake, El Dorado
  State Park, Thrall, Eureka Airport, El Dorado Airport, Beaumont, El
  Dorado Lake and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A tornado watch remains in effect until 1000 PM CDT for south
central, southeastern and east central Kansas.

LAT...LON 3748 9712 3809 9676 3809 9636 3817 9636
      3817 9596 3756 9627
TIME...MOT...LOC 2357Z 234DEG 32KT 3809 9674 3747 9705

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:47 PM CDTSpecial Weather StatementICTWoodson58 min
May 2, 8:27 PM CDTSpecial Weather StatementICTAllen48 min
May 2, 10:46 PM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery59 min
May 2, 11:22 PM CDTSevere Thunderstorm WarningICTLabette38 min
May 2, 11:35 PM CDTSevere Thunderstorm WarningICTNeosho24 min
May 3, 1:57 PM CDTSpecial Weather StatementICTKingman33 min
May 3, 2:33 PM CDTSpecial Weather StatementICTSedgwick27 min
May 3, 2:59 PM CDTSpecial Weather StatementICTSedgwick31 min
May 3, 3:10 PM CDTAreal Flood WarningICTSedgwick99 min
May 3, 3:54 PM CDTSpecial Weather StatementICTButler51 min
May 3, 5:59 PM CDTSpecial Weather StatementICTRussell46 min
May 3, 6:21 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell39 min
May 3, 6:55 PM CDTSpecial Weather StatementICTLincoln50 min
May 3, 6:57 PM CDTSpecial Weather StatementICTGreenwood48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.